Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Topeka, KS

December 30, 201723 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Dec 30, 2017, 3:12 AM CST for 23 counties in Kansas. It took effect at Dec 31, 2017, 12:00 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2017, 3:12 AM CST (09:12 UTC)
In effect from
Dec 31, 2017, 12:00 AM CST
Expired
Jan 1, 2018, 12:00 AM CST
In force
24 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS43 KTOP 300912
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
312 AM CST Sat Dec 30 2017

KSZ008>012-020>024-026-036-038>040-055-056-302200-
/O.UPG.KTOP.WC.A.0001.171231T0600Z-180101T1800Z/
/O.NEW.KTOP.WC.Y.0002.171231T0600Z-180101T0600Z/
/O.NEW.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Geary-Wabaunsee-Shawnee-Douglas-
Osage-Franklin-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Junction City, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, and Ottawa
312 AM CST Sat Dec 30 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Wind chill values of 10 below zero to 20 below
  zero are expected to begin tonight and continue through Sunday
  evening. Wind chill values of 20 below zero to 30 below zero are
  expected to begin Sunday night and continue through Monday
  morning.

* WHERE...Portions of east central Kansas, north central Kansas 
  and northeast Kansas.

* WHEN...For the Wind Chill Warning, midnight to noon Monday. 
  For the Wind Chill Advisory, midnight Sunday to midnight 
  Monday.

* ADDITIONAL DETAILS....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ034-035-037-054-058-059-302200-
/O.UPG.KTOP.WC.A.0001.171231T0600Z-180101T1800Z/
/O.NEW.KTOP.WC.Y.0002.171231T0600Z-180101T1800Z/
Ottawa-Dickinson-Morris-Lyon-Coffey-Anderson-
Including the cities of Minneapolis, Bennington, Abilene, 
Herington, Council Grove, Emporia, Burlington, Lebo, and Garnett
312 AM CST Sat Dec 30 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of central Kansas, east central Kansas and 
  north central Kansas.

* WHEN...Midnight Sunday to noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
6 follow-up statements
429 
WWUS43 KTOP 300915
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
315 AM CST Sat Dec 30 2017

KSZ008>012-020>024-026-036-038>040-055-056-301715-
/O.CON.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
/O.CON.KTOP.WC.Y.0002.171231T0600Z-180101T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Geary-Wabaunsee-Shawnee-Douglas-
Osage-Franklin-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Junction City, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, and Ottawa
315 AM CST Sat Dec 30 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY
NIGHT TO NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Wind chill values of 10 below zero to 20 below
  zero are expected to begin tonight and continue through Sunday
  evening. Wind chill values of 20 below zero to 30 below zero are
  expected to begin Sunday night and continue through Monday
  morning.

* WHERE...Portions of east central Kansas, north central Kansas 
  and northeast Kansas.

* WHEN...For the Wind Chill Warning, midnight to noon Monday. 
  For the Wind Chill Advisory, midnight Sunday to midnight 
  Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ034-035-037-054-058-059-301715-
/O.CON.KTOP.WC.Y.0002.171231T0600Z-180101T1800Z/
Ottawa-Dickinson-Morris-Lyon-Coffey-Anderson-
Including the cities of Minneapolis, Bennington, Abilene, 
Herington, Council Grove, Emporia, Burlington, Lebo, and Garnett
315 AM CST Sat Dec 30 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of central Kansas, east central Kansas and 
  north central Kansas.

* WHEN...Midnight Sunday to noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
492 
WWUS43 KTOP 301329
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
729 AM CST Sat Dec 30 2017

KSZ008>012-020>024-026-036-038>040-055-056-302200-
/O.CON.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
/O.CON.KTOP.WC.Y.0002.171231T0600Z-180101T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Geary-Wabaunsee-Shawnee-Douglas-
Osage-Franklin-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Junction City, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, and Ottawa
729 AM CST Sat Dec 30 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY
NIGHT TO NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Wind chill values of 10 below zero to 20 below
  zero are expected to begin tonight and continue through Sunday
  evening. Wind chill values of 20 below zero to 30 below zero are
  expected to begin Sunday night and continue through Monday
  morning.

* WHERE...Portions of east central Kansas, north central Kansas 
  and northeast Kansas.

* WHEN...For the Wind Chill Warning, midnight to noon Monday. 
  For the Wind Chill Advisory, midnight Sunday to midnight 
  Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ034-035-037-054-058-059-302200-
/O.CON.KTOP.WC.Y.0002.171231T0600Z-180101T1800Z/
Ottawa-Dickinson-Morris-Lyon-Coffey-Anderson-
Including the cities of Minneapolis, Bennington, Abilene, 
Herington, Council Grove, Emporia, Burlington, Lebo, and Garnett
729 AM CST Sat Dec 30 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of central Kansas, east central Kansas and 
  north central Kansas.

* WHEN...Midnight Sunday to noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
614 
WWUS43 KTOP 302056
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
256 PM CST Sat Dec 30 2017


KSZ034-035-037-054-058-059-311030-
/O.EXA.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
/O.EXT.KTOP.WC.Y.0002.171231T0600Z-180101T0600Z/
Ottawa-Dickinson-Morris-Lyon-Coffey-Anderson-
Including the cities of Minneapolis, Bennington, Abilene, 
Herington, Council Grove, Emporia, Burlington, Lebo, and Garnett
256 PM CST Sat Dec 30 2017

...WIND CHILL ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. Wind chill 
  values of 15 below zero to 20 below zero are expected to begin 
  tonight and continue through Sunday evening. Wind chill values 
  of 20 below zero to 30 below zero are expected to begin Sunday 
  night and continue through Monday morning.

* WHERE...Portions of central Kansas, east central Kansas and 
  north central Kansas.

* WHEN...For the Wind Chill Warning, midnight to noon Monday. 
  For the Wind Chill Advisory, midnight Sunday to midnight 
  Monday.

* ADDITIONAL DETAILS....These wind chills will cause frostbite in
  as little as 10 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ008>012-020>024-026-036-038>040-055-056-311030-
/O.CON.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
/O.CON.KTOP.WC.Y.0002.171231T0600Z-180101T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Geary-Wabaunsee-Shawnee-Douglas-
Osage-Franklin-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Junction City, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, and Ottawa
256 PM CST Sat Dec 30 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY
NIGHT TO NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. Wind chill 
  values of 15 below zero to 20 below zero are expected to begin 
  tonight and continue through Sunday evening. Wind chill values 
  of 20 below zero to 30 below zero are expected to begin Sunday 
  night and continue through Monday morning. 

* WHERE...Portions of east central Kansas, north central Kansas 
  and northeast Kansas.

* WHEN...For the Wind Chill Warning, midnight to noon Monday. 
  For the Wind Chill Advisory, midnight Sunday to midnight 
  Monday.

* ADDITIONAL DETAILS....These wind chills will cause frostbite in
  as little as 10 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
274 
WWUS43 KTOP 310907
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
307 AM CST Sun Dec 31 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-312200-
/O.CON.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
/O.CON.KTOP.WC.Y.0002.000000T0000Z-180101T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
307 AM CST Sun Dec 31 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 10 below zero
  to 20 below zero through this evening. Expect wind chills to
  range from 20 below zero to 30 below zero from midnight tonight
  through mid day Monday.

* WHERE...Portions of central Kansas, east central Kansas, north 
  central Kansas and northeast Kansas.

* WHEN...For the Wind Chill Warning, midnight to noon Monday. For
  the Wind Chill Advisory, now to midnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
795 
WWUS43 KTOP 311949
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
149 PM CST Sun Dec 31 2017


KSZ008>012-020>024-026-034>040-054>056-058-059-010630-
/O.NEW.KTOP.WC.Y.0003.180102T0100Z-180102T1700Z/
/O.CON.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
/O.CON.KTOP.WC.Y.0002.000000T0000Z-180101T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
149 PM CST Sun Dec 31 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST MONDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM MONDAY TO 11 AM CST
TUESDAY...

* WHAT...Dangerously cold wind chills expected through Tuesday
  morning. Through this evening, expect wind chills to range from
  10 below zero to 25 below zero. By the early morning hours of
  New Years Day, expect wind chills to range from 20 below zero to
  30 below zero. During the early morning hours Tuesday, expect
  wind chills to range from 10 below zero to 20 below zero. These
  dangerously cold wind chills can cause frostbite to exposed skin
  in as little as 10 minutes.
 
* WHERE...Portions of central Kansas, east central Kansas, north 
  central Kansas and northeast Kansas.

* WHEN...A Wind Chill Advisory remains in effect through midnight
  tonight. A Wind Chill Warning will then be in effect from
  midnight tonight through noon Monday. Another Wind Chill
  Advisory will be in effect from 7 PM Monday to 11 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
677 
WWUS43 KTOP 010536
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1136 PM CST Sun Dec 31 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-011345-
/O.EXP.KTOP.WC.Y.0002.000000T0000Z-180101T0600Z/
/O.CON.KTOP.WC.W.0001.180101T0600Z-180101T1800Z/
/O.CON.KTOP.WC.Y.0003.180102T0100Z-180102T1700Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1136 PM CST Sun Dec 31 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST MONDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM MONDAY TO
11 AM CST TUESDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

* WHAT...Dangerously cold wind chills expected through Tuesday
  morning. Wind chill readings are expected to be around 25 below
  through this morning. Wind Chill values should range from 10 to
  20 below Monday night and Tuesday morning. 

* WHERE...Parts of east central Kansas, north central Kansas and 
  northeast Kansas. 

* WHEN...Through the morning New Year's Day and again Monday night
  into Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 29, 10:44 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 29, 10:44 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1044 PM CST Fri Dec 29 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 723 PM CST Fri Dec 29 2017

Updated the forecast to include a mention of very light freezing
drizzle or flurries this evening. Radar is picking up on some
light returns along the KS river. Additionally a few OBS are
showing visibilities of 2 to 3 miles. After a few calls, the light
returns on radar appears to be some light mist or fog. I don't
think this should last for very long as the models show downglide
increasing behind the front. However there potentially could be a
few slick spots develop on untreated roads.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM CST Fri Dec 29 2017

Isentropic lift concentrated across northeastern Kansas has produced
a few areas of flurries/sprinkles which were noted on radar mostly
across western Missouri, although a few areas across far eastern
Kansas also saw some precipitation.  Kept this mention of flurries
in far northeastern Kansas through the early evening.  With
temperatures struggling to reach above freezing, a few spritz of
freezing drizzle may also occur in this area.  With roadways well
below freezing, this could cause hazardous driving conditions
wherever this occurs.  Any chances for this precipitation are
expected to end by early evening with dry conditions for the rest of
the period.

For tonight, winds shift from the north and temperatures plummet
back to the single digits with the exception of east central Kansas.
 Gusty winds behind the front tonight bring wind chills down between
-1 to -14 across the entire area. Temperatures do not recover much
 during the day, with highs ranging still from the single digits
 in northern Kansas to the teens in east central Kansas. One the
 light of the forecast for tomorrow is that skies may briefly
 clear during the afternoon hours.

.LONG TERM...(Saturday night through Friday)
Issued at 230 PM CST Fri Dec 29 2017

Bitterly cold and dry conditions still look to be the main story of
the beginning of the extended forecast period.

The first shot comes Saturday night where low temperatures range
from +1 to -5 across the area.  Wind chills across the entire area
will range from -12 to -19 degrees by Sunday morning.  Surface high
pressure of 1055mb continues to work its way into the area Sunday.
Temperatures barely nudge up into the single digits on New Year's
Eve with enhanced cold air advection continuing to spill into the
area.  Sunday night into Monday morning looks to be the coldest of
the period with low temperatures ranging from -8 to -15 across
northeastern Kansas.  When accounting for wind chills, values of -24
to -31 are likely making this cold snap potentially dangerous.  For
now, have issued a Wind Chill Watch for the entire outlook area from
Saturday night through Monday morning to highlight this threat.

New Year's Day also looks to be in the single digits, with the
aforementioned high pressure sliding over eastern Kansas by Monday
night.  Monday night looks to be the last of the nights with some
wind chills below -15.  From here, temperatures rebound into the 20s
for the rest of the week with no precipitation to speak of.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 1044 PM CST Fri Dec 29 2017

04Z OBS still show quite a bit of MVFR CIGS across eastern NEB.
Although with high clouds clearing out, it looks like there may be
a gap in the MVFR CIGS over southwest and south central NEB. None
of the models seem to be handling the low clouds very well. But
the overall trend is for CIGS to gradually rise. So will continue
with the general timing of the prev forecast. Some light precip
could last for a hour or so but no accumulations are expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from late Saturday night through Monday morning
for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

UPDATE...Wolters
SHORT TERM...Heller
LONG TERM...Heller
AVIATION...Wolters
Hazardous weather outlook, Dec 29, 3:07 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CST Fri Dec 29 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-302115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
307 PM CST Fri Dec 29 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Patchy freezing drizzle is possible for locations in far
northeastern Kansas through the early evening. Slick spots are
possible on any untreated surface.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A very cold airmass moves into the state for the weekend into
early next week. Saturday night through Sunday brings wind chill
values in the -15 to -25 degree Fahrenheit range.

Overnight and morning wind chill values of -25 to -35 are
expected Sunday night into early morning Monday for the New Years
holiday.

Another round of -10 to -20 degree wind chills are expected
Monday night into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.